Users Online: 1862 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to [email protected] preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2015  |  Volume : 31  |  Issue : 3  |  Page : 431-432

Acute coronary syndrome and sinus node arrest complicating preoperative management of pheochromocytoma


1 Department of Anesthesiology, Pellegrin University Hospital, 5 Place Amélie Raba-Leon, 33076 Bordeaux cedex, France
2 Department of Cardiology Hypertension, St. André University Hospital, 1 rue Jean Burguet, 33075 Bordeaux cedex, France

Date of Web Publication29-Jul-2015

Correspondence Address:
Patrick Tauzin-Fin
Department of Anesthesiology, Pellegrin University Hospital, 5 Place Amélie Raba-Leon, 33076 Bordeaux cedex
France
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.161749

Rights and Permissions

How to cite this article:
Tauzin-Fin P, Sesay M, Quinart A, Gosse P, Sztark F. Acute coronary syndrome and sinus node arrest complicating preoperative management of pheochromocytoma. J Anaesthesiol Clin Pharmacol 2015;31:431-2

How to cite this URL:
Tauzin-Fin P, Sesay M, Quinart A, Gosse P, Sztark F. Acute coronary syndrome and sinus node arrest complicating preoperative management of pheochromocytoma. J Anaesthesiol Clin Pharmacol [serial online] 2015 [cited 2021 Feb 25];31:431-2. Available from: https://www.joacp.org/text.asp?2015/31/3/431/161749

Sir,

We report the case of a 48-year-old male patient who was admitted for preoperative management of a pheochromocytoma, diagnosed 2 weeks ago. Previous history included type 2 diabetes, and uneventful lumbar herniated disc (L4-L5) repair. Since 1 month, the patient complained of abdominal pain, palpitations, and hypertensive crises (190/100 mmHg). Clinical examination was normal. Baseline electrocardiogram (ECG) showed sinus rhythm with left axis deviation and an incomplete right bundle branch block. The computerized tomography scan showed a heterogeneous nodule, 35 mm in diameter on the left suprarenal gland. The diagnosis of pheochromocytoma was confirmed by urinary metanephrine (5800 mcg/24 h) and normetanephrine (27,800 mcg/24 h) and metaiodobenzylguanidine scintigraphy. Prazosin was started and postural hypotension was achieved at a dose of 5 mg daily. Three days prior to surgery, the patient was prepared in the cardiology unit using intravenous (IV) urapidil. A few hours later, he had sudden left thoracic pain followed by syncopal attack; ECG showed ST depression >5 mm in all leads, suggesting an acute coronary syndrome. Bradycardia (35 beats/min) and hypotension (blood pressure [BP] 80/40 mmHg) were noted. The patient received loading doses of prasugrel and aspirin. Coronary angiography revealed a moderate stenosis of the first marginal artery. Trans-esophageal echocardiography revealed no regional wall abnormality; left ventricular ejection fraction was 53%. Troponin value was 0.4 ng/ml. Continuous IV urapidil was started at 15 mg/h and surgery was planned 4 days later. Twenty four hours after the introduction of urapidil, the patient had a 2 nd episode of syncopal attack with hypotension, bradycardia, and cardiac arrest. External cardiac massage was performed and an atrial fibrillation was noted. A temporary pacemaker was inserted and subcutaneous enoxaparin (Lovenox ® ) at therapeutic dose started. Laparoscopic resection of pheochromocytoma was performed under target controlled anesthesia with propofol 4-6 μg/ml, sufentanil 0.3-0.5 ng/ml, cisatracrium, and sevoflurane. IV urapidil (15 mg/h) was continued until the end of tumor resection. Transient high BP (172/95 mmHg) was noted during tumor resection. The patient did not use the temporary pacemaker and the device was removed after 1 week observation. At follow-up, 2 months later, a 24 h Holter was normal.

Pheochromocytoma can result in various cardiac manifestations related to the paroxysmal circulation of excess catecholamines. [1] Left ventricular hypertrophy, congestive heart failure due to prolonged hypertension, dilated cardiomyopathy, cardiogenic shock, and acute adrenergic cardiomyopathy have been reported. [1] Potentially lethal arrhythmias such as ventricular tachycardia have also been described. However, pheochromocytoma rarely mimics acute coronary syndrome.

Hypotension, due to prazosyn and urapidil combination, may have precipitated to the development of the second syncope. However, sinus node arrest was suspected in this patient with bradycardia-related presyncope. [2] Transient autonomic dysregulation caused by intermittent excess-secretion of catecholamines and/or the action of urapidil could have been associated. The central sympatholytic effect of urapidil on the 5HT1A receptors and a weak β negative effect may have contributed to induce severe bradycardia or may have potentiated the effects of prazosin. [3] However, cardiac arrest, atrioventricular block revealing pheochromocytoma have also been reported, leading to temporary pace-maker insertion. [4]

Surgical removal of pheochromocytoma should be performed after adequate preoperative management by α blocker. Urapidil presents fast onset (5-10 min), high bioavaibility, high clearance, and short elimination half-life. Its competitive and selective short acting α-1 blockade make it suitable in this situation. [5] Nonetheless, urapidil may present a rare side-effect requiring a temporary pace-maker.

 
  References Top

1.
Prejbisz A, Lenders JW, Eisenhofer G, Januszewicz A. Cardiovascular manifestations of phaeochromocytoma. J Hypertens 2011;29:2049-60.  Back to cited text no. 1
    
2.
Zweiker R, Tiemann M, Eber B, Schumacher M, Fruhwald FM, Lipp R, et al. Bradydysrhythmia-related presyncope secondary to pheochromocytoma. J Intern Med 1997;242:249-53.  Back to cited text no. 2
    
3.
Ramage AG. The mechanism of the sympathoinhibitory action of urapidil: Role of 5-HT1A receptors. Br J Pharmacol 1991;102:998-1002.  Back to cited text no. 3
    
4.
Paschalis-Purtak K, Pucilowska B, Prejbisz A, Januszewicz A. Cardiac arrests, atrioventricular block, and pheochromocytoma. Am J Hypertens 2004;17:544-5.  Back to cited text no. 4
    
5.
Tauzin-Fin P, Sesay M, Gosse P, Ballanger P. Effects of perioperative alpha1 block on haemodynamic control during laparoscopic surgery for phaeochromocytoma. Br J Anaesth 2004;92:512-7.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed1402    
    Printed23    
    Emailed0    
    PDF Downloaded213    
    Comments [Add]    

Recommend this journal